Michigan, 2007

Blizzard and Winter Storm in Michigan, February 2 to 4, 2007

February 2 to 4, 2007 · NWS GRR · 15 events in 15 counties and zones

The combination of lake effect snow and snow already on the ground in combination with very strong winds resulted in blizzard conditions across western lower Michigan on February 3rd. The maximum snowfall total for a twelve hour period was eight inches and the maximum snowfall for a 24 hour period was 12 inches.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

The combination of lake effect snow and snow already on the ground in combination with very strong winds resulted in blizzard conditions across western lower Michigan on February 3rd. The maximum snowfall total for a twelve hour period was eight inches and the maximum snowfall for a 24 hour period was 12 inches. The highest snowfall total for the entire event was 17 inches in Grandville.|The Gerald R. Ford International Airport in Grand Rapids reported visibility at or under a quarter of a mile from 930 a.m. through 8 p.m. on Saturday February 3rd and numerous other observation sites across far western lower Michigan also reported blizzard conditions. The majority of locations within two counties of the Lake Michigan shoreline reported sustained winds of 20 to 30 mph with gusts to around 40 mph during the late morning and afternoon hours of the third. |The blizzard conditions resulted in numerous road closures, power outages and numerous car accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 2, 4:13 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 2, 4:13 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
413 PM EST FRI FEB 2 2007

.UPDATE...
WILL BE CONTINUING THE GOING HEADLINES THROUGH 1000PM. SO...BLIZZARD
WARNINGS FOR THE LAKESHORE...EXTENDING EAST THROUGH GRAND RAPIDS...
IONIA...CHARLOTTE...BATTLE CREEK AND WEST THROUGH KALAMAZOO
AND SOUTH HAVEN. WINTER STORM WARNING REMAINS IN EFFECT FROM BALDWIN
SOUTH THROUGH NEWAYGO AND STANTON. FINALLY...WINTER WEATHER
ADVISORIES IN THE FAR EAST FROM EVART AND CLARE SOUTH THROUGH
LANSING AND JACKSON.

SURFACE PRESSURE RISE/FALL COUPLET CONTINUES TO HEAD EAST THROUGH
SOUTHERN LOWER MICHIGAN WITH WIND GUSTS FLIRTING WITH BLIZZARD
WARNING CRITERIA OF 30 KNOTS. VISIBILITIES ARE NEAR AND BELOW A
QUARTER MILE STILL AT QUITE A FEW SITES. EXPECT WINDS TO DROP BELOW
BLIZZARD CRITERIA OVER THE COURSE OF THE NEXT FEW HOURS. BETWEEN
500PM AND 900PM...EXPECT THE BLIZZARD GUSTS...IN EXCESS OF 30
KNOTS...TO END. EVENING SHIFT WILL BE CHANGING UP THE HEADLINES FROM
BLIZZARD AND WINTER STORM TO ONES THAT WILL DEAL WITH THE ONGOING
LAKE EFFECT SNOW AND BORDERLINE WIND CHILL VALUES.

EXPECT THE LAKE EFFECT TO CONTINUE...WITH THE SNOW TRANSITIONING TO
THE LAKESHORE COUNTIES AND AN INTERSTATE 94 BAND. THE
HEAVIEST TOTALS WILL BE IN THE FAR SOUTHWEST FROM HOLLAND TO ALLEGAN
TO KALAMAZOO AND BACK WEST TO SOUTH HAVEN AND SAUGATUCK. THE
NORTHERN LAKESHORE ZONES FROM MUSKEGON COUNTY NORTHWARD WILL
CONTINUE TO SEE LAKE EFFECT SNOW CONTINUE AS WELL...BUT TOTALS WILL
PROBABLY NOT BE AS SIGNIFICANT AS THE SOUTHWEST GIVEN THE UPSTREAM
FETCH LENGTHS (LONGER INTO THE SOUTHWEST). I-94 BAND WILL BE AIDED
BY THE COLD AIR WRAPPING AROUND THE BOTTOM OF LAKE MICHIGAN...WHICH
WE HAVE NOT SEE IN QUITE SOME TIME. THE THERMAL DIFFERENCES WILL AID
IN CONVERGENCE AND HENCE VERTICAL MOTION. THINKING 2-4 INCHES IN THE
NORTHERN LAKE SHORE...3-5 IN THE SOUTHWEST AND 2-4 OVER TOWARD
MARSHALL AND JACKSON.

ADDITIONAL SNOW WILL CONTINUE INTO SUNDAY AS WELL...WITH MUCH THE
SAME SCENARIO IN PLACE. SHORTWAVE DROPPING IN FROM THE NORTHWEST
WILL LIKELY FLARE UP THE LAKE EFFECT FROM ABOUT MID MORNING ON.
FLAKE SIZE WILL BE SERIOUSLY AFFECTED THOUGH BY THE COLD AIR.
DENDRITIC GROWTH ZONE IS QUITE SMALL AND VERY LOW IN THE CONVECTIVE
BOUNDARY LAYER. LOOKING FOR ANOTHER 2-4 INCHES IN THE SOUTHWEST AND
NEAR THE LAKE AND 1-3 INLAND TOWARD JACKSON.

LAKE EFFECT SNOW WILL CONTINUE IN SOUTHWEST LOWER MICHIGAN SUNDAY
NIGHT...TAPERING OFF QUITE A BIT INTO MONDAY AND MONDAY NIGHT AT THE
RH DECREASES.

.LONG TERM...
NOT TOO MUCH TIME TO DIG INTO THE EXTENDED WITH THE ONGOING WINTER
HEADLINES IN THE SHORT TERM THIS AFTERNOON. NORTHWEST UPPER CYCLONIC
FLOW IS EXPECTED TO REMAIN IN PLACE OVER THE CWFA PRETTY MUCH
THROUGH THE DAY 7 PERIOD. LAKE EFFECT WILL REMAIN POSSIBLE WITH
OCCASIONAL FLARE UPS AS HARD TO TIME SHORT WAVES DIVE THROUGH THE
AREA. THE PREVAILING WIND DIRECTION WILL BE MAINLY NW WITH SOME
FLUCTUATION EXPECTED CENTERED AROUND ANY TROUGH PASSAGES. TWO MAIN
WAVES EXPECTED ARE EXPECTED TO COME THROUGH WHICH WILL BRING SOME
SYNOPTIC SNOW ALONG WITH LAKE ENHANCEMENT. THESE WAVES AT THIS POINT
LOOK TO COME THROUGH DURING THE WED AND FRI PERIODS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...

BLIZZARD WARNING UNTIL 10 PM...
MASON-OCEANA-MUSKEGON-OTTAWA-KENT-ALLEGAN-BARRY-VAN
BUREN-IONIA-EATON-CALHOUN-KALAMAZOO

WINTER STORM WARNING UNTIL 10 PM...
LAKE-NEWAYGO-MONTCALM-

WINTER WEATHER ADVISORY UNTIL 10 PM...
OSCEOLA-CLARE-MECOSTA-ISABELLA-GRATIOT-CLINTON-INGHAM-JACKSON-

GALE WARNING FOR OUR NEARSHORE WATERS FROM ST. JOSEPH TO MANISTEE.

&&

DUKE NJJ
Hazardous weather outlook, Feb 2, 5:08 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EST FRI FEB 2 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
508 PM EST FRI FEB 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

OCCASIONAL LAKE EFFECT SNOW SHOWERS WILL BECOME HEAVIER...ESPECIALLY
AFTER MIDNIGHT.   BY DAYBREAK ADDITIONAL ACCUMULATIONS UP TO 4
INCHES WILL BE POSSIBLE WHERE THE BANDS PERSIST.  BLOWING AND
DRIFTING SNOW WILL BE A HAZARD...ESPECIALLY EARLY THIS EVENING WITH
GUSTY WEST WINDS OF UP TO 30 MPH EXPECTED.  WIND CHILL VALUES COULD
REACH 10 BELOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUSLY COLD AIR WILL AFFECT THE REGION FROM SATURDAY THROUGH
TUESDAY... WITH WIND CHILL TEMPERATURES AS LOW AS 25 BELOW AT TIMES.
LAKE EFFECT SNOW SHOWERS WILL CONTINUE AS WELL. LOCAL ADDITIONAL
ACCUMULATIONS THIS WEEKEND COULD TOP 1 FOOT.  NEAR BLIZZARD
CONDITIONS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY NIGHT...WITH
WHITEOUT CONDITIONS EXPECTED. ROADS MAY BECOME IMPASSABLE.  THIS IS
A POTENTIALLY LIFE THREATENING SITUATION.

THE UNSEASONABLY COLD WEATHER WILL PERSIST THROUGH MUCH OF NEXT
WEEK.  SUBZERO TEMPERATURES WILL BE POSSIBLE AT NIGHT AND DURING THE
MORNINGS.  SEVERAL EPISODES OF SNOW SHOWERS...WITH SOME
ACCUMULATIONS...WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

PLEASE SUBMIT SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE AT
WWW.WEATHER.GOV/GRR/SPOTTER. LAKE EFFECT SNOWFALL IS TYPICALLY QUITE
VARIABLE FROM ONE PLACE TO ANOTHER AND THESE REPORTS WILL HELP US
WITH STORM VERIFICATION.

LMZ844>849-031030-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
508 PM EST FRI FEB 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WAVES OF 6 TO 9 FEET ON LAKE MICHIGAN IN ICE FREE AREAS WILL POSE A
THREAT TO SMALL CRAFT TONIGHT. STAY AWAY FROM ANY ICE IN THE
NEARSHORE WATERS.  PIERS WILL ALSO LIKELY BECOME ICE COVERED AND
VERY SLIPPERY THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WAVES OF 4 FEET OR MORE WILL BE COMMON ON LAKE MICHIGAN IN ICE FREE
AREAS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 blizzard, 3 winter storm. Local standard time, as filed.

Blizzard, Mason

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Mason forecast zone
Reported by
NWS Storm Survey
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Up to six inches of snow fell along with wind gusts to 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Oceana

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Oceana forecast zone
Reported by
NWS Storm Survey
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Up to ten inches of snow fell along with wind gusts to 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Muskegon

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Muskegon forecast zone
Reported by
ASOS
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Up to twelve inches of snow fell along with wind gusts to 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Ottawa

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Up to fifteen inches of snow fell along with a wind gust up to 56 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Kent

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Kent forecast zone
Reported by
ASOS
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Up to fifteen inches of snow fell along with sustained winds of 20 to 30 m.p.h. and a wind gust up to 41 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Ionia

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Ionia forecast zone
Reported by
NWS Storm Survey
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Up to four inches of snow fell along with sustained winds of 20 to 30 m.p.h. with gusts to 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Allegan

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Up to eighteen inches of snow fell along with sustained winds of 20 to 30 m.p.h. with gusts as high as 56 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Barry

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Barry forecast zone
Reported by
NWS Storm Survey
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Up to eight inches of snow fell along with sustained winds of 20 to 30 m.p.h. with gusts as high as 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Eaton

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Eaton forecast zone
Reported by
NWS Storm Survey
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Up to two inches of snow fell along with sustained winds of 20 to 30 m.p.h. with gusts as high as 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Van Buren

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Van Buren forecast zone
Reported by
NWS Storm Survey
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Up to twenty inches of snow fell along with sustained winds of 20 to 30 m.p.h. with gusts as high as 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Kalamazoo

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Kalamazoo forecast zone
Reported by
NWS Storm Survey
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Up to four inches of snow fell along with sustained winds of 20 to 30 m.p.h. with gusts as high as 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Blizzard, Calhoun

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Calhoun forecast zone
Reported by
NWS Storm Survey
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Up to three inches of snow fell along with sustained winds of 20 to 30 m.p.h. with gusts as high as 40 m.p.h. which resulted in visibility at or below a quarter of a mile during the late morning and afternoon hours of the third.

Winter Storm, Lake

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Lake forecast zone
Reported by
NWS Storm Survey
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

A winter storm resulted in storm total snowfall up to six inches and wind gusts up to 40 m.p.h.

Winter Storm, Newaygo

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Newaygo forecast zone
Reported by
NWS Storm Survey
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

A winter storm resulted in storm total snowfall up to ten inches and wind gusts up to 40 m.p.h.

Winter Storm, Montcalm

When
February 2, 7:00 PM EST to February 4, 7:00 AM EST
Where
Montcalm forecast zone
Reported by
NWS Storm Survey
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

A winter storm resulted in storm total snowfall up to six inches and wind gusts up to 40 m.p.h.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18466, 18467, 18468, 18470, 18471, 18472, 18473, 18474, 18475, 18476, 18477, 18478, 18479, 18480, 18481.